Alert archive / Michigan / Beach Hazards Statements in 2013

Beach Hazards Statement 5, NWS Marquette, MI

September 4, 2013Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 4, 2013, 4:11 AM EDT for Alger County, Marquette County, Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2013, 4:11 AM EDT (08:11 UTC)
Expired
Sep 4, 2013, 10:00 PM EDT
In force
18 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WHUS43 KMQT 040811
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
411 AM EDT WED SEP 4 2013

MIZ005-006-050200-
/O.NEW.KMQT.BH.S.0005.130904T0811Z-130905T0200Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
411 AM EDT WED SEP 4 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS EVENING. 

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

* FOR ALGER COUNTY...RIP CURRENT RELATED FATALITIES AND RESCUES IN
  THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR
  THE AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
  MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

* FOR MARQUETTE COUNTY...RIP CURRENT RELATED FATALITIES AND RESCUES
  IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY
  IN MIDDLE BAY NORTH OF PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/MQT 

&&

$$
JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 1:48 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 4, 1:48 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
148 AM EDT WED SEP 4 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 346 PM EDT TUE SEP 3 2013

A QUIET AFTERNOON/EVENING IS IN STORE FOR UPPER MICHIGAN. THE
FEATURE OF INTEREST...A COLD FRONT EXTENDING FROM JAMES BAY INTO THE
CANADIAN PRAIRIE THIS AFTERNOON...WILL PLOW ACROSS THE U.P.
OVERNIGHT. PRECIPITATION WITH THIS FRONT WILL BE LACKING...IF ANY
SHOWS UP AT ALL. A NARROW WINDOW FOR POSSIBLE PRECIP WILL BE NORTH
CENTRAL BETWEEN 9-13Z...HOWEVER CONFIDENCE IS FAIRLY LOW AS DRY AIR
QUICKLY FILTERS IN BEHIND THE FRONT. SEVERAL HI RESOLUTION MODELS
AND THE NAM HAVE THIS SOLUTION...AND DO NOT THINK IT IS OUT OF THE
QUESTION AS WINDS WILL BE NORTH-NORTHEAST BEHIND THE FRONT. PWATS
AHEAD OF THE FRONT DO REACH AS HIGH AS 125 PERCENT OF NORMAL...SO IF
THE DRY AIR TAKES A LITTLE BIT LONGER TO MOVE IN SOME LIGHT
PRECIPITATION IN UPSLOPE AREAS IS POSSIBLE. BY 13-14Z HOWEVER...DRY
AIR WILL OVERSPREAD THE UPPER PENINSULA AND SCOUR OUT ANY PRECIP OR
CLOUDS THAT DEVELOPED.

THE MAIN STORY WITH THE FRONT WILL BE WINDS. WSW WINDS WILL QUICKLY
SHIFT TO THE NORTH-NORTHEAST BEHIND THE FRONT...AND INCREASE
DRAMATICALLY IN SPEED. HIGH PRESSURE WILL SINK SOUTHWARD QUICKLY
BEHIND THE FRONT...LEADING TO A DECENT PRESSURE RISE/FALL COUPLET
THAT SWEEPS FROM THE KEWEENAW AT 7Z TO CENTRAL UPPER MI BY AROUND
9-10Z. AS THE HIGH SETTLES IN TOWARDS THE EARLY-MID AFTERNOON TIME
FRAME...WINDS WILL DECREASE TO MORE REASONABLE LEVEL. EXPECT WITH ML
WINDS IN THE 35 KNOT RANGE THAT MOST AREAS NEAR LAKE SUPERIOR WILL
SEE NORTHERLY WINDS 20-30 KNOTS...WITH A FEW GUSTS TO NEAR 35 KNOTS
NOT OUT OF THE QUESTION. MOST OF THE GUSTS BEHIND THE FRONT /NOW
OVER MANITOBA/ ARE IN THE 25-30 KNOT RANGE-WITH ONLY ONE GUST TO 36
KNOTS OBSERVED CLOSER TO THE SFC LOW AS OF AROUND 20Z.

AS PREVIOUS SHIFT MENTIONED...THESE STRONGER GUSTS ARE EXPECTED TO
BE SHORT LIVED AS THE HIGH MOVES IN FAIRLY QUICKLY. OPTED TO KEEP
THE MENTION OF GALE FORCE GUSTS IN THE OPEN LAKE FORECASTS AND
HOISTED SMALL CRAFTS FOR THE NEARSHORE ZONES FOR NOW.

LASTLY...STRONG ONSHORE WINDS/WAVES WILL LEAD TO A HIGH SWIM
RISK...WITH 4 TO 7 FT WAVES GENERATING DANGEROUS RIP CURRENTS. SINCE
SKIES WILL BE CLEARING OUT BY EARLY AFTERNOON TOMORROW...ALLOWING
HIGHS TO REACH INTO THE 60S...A BEACH HAZARD STATEMENT WILL BE
NEEDED FOR BOTH MARQUETTE/ALGER THROUGH THE LATE EVENING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 436 PM EDT TUE SEP 3 2013

THE SFC HIGH WILL BE DIRECTLY OVERHEAD WEDNESDAY NIGHT...WITH LIGHT
WINDS AND FEW CLOUDS SHOULD RESULT IN RAPIDLY FALLING TEMPS. DROPPED
TEMPS A FEW DEGREES...CLOSER TO THE LOWER GUIDANCE OPTIONS. A FEW
MID 30S WILL BE LIKELY IN THE TYPICAL COOL SPOTS OVER INTERIOR UPPER
MI.

THURSDAY...MIXED DEW POINTS OFF THE NAM ARE IN THE MID TO UPPER 20S.
WILL NOT GO QUITE THAT LOW...BUT WITH GOOD MIXING JUST BELOW 800MB
WE COULD TAP INTO SLIGHTLY STRONGER WINDS /800MB WINDS NEARING
20KTS/ DURING THE EARLY AFTERNOON HOURS. WILL END UP WITH MID TO
UPPER 30S DEW POINTS...WITH MIN RH VALUES NEAR 30 PERCENT.

THE GFS IS NOW NEARLY ON IT/S OWN WITH THE SHORTWAVE QUICKLY PUSHING
FROM E MANITOBA AT 06Z FRIDAY TO N LAKE SUPERIOR AT 12Z FRIDAY...TO
JUST E OF THE SOO BY 18Z FRIDAY. THE NAM IS THE CLOSEST SOLUTION TO
THE GFS...BUT EVEN IT IS SLIGHTLY FARTHER N...AND WEAKER OVERALL.
WILL GO AHEAD AND MINIMIZE THE POTENTIAL...WITH ONLY SLIGHT CHANCE
POPS FOR THE DAY FRIDAY. THE NW FLOW ALOFT WILL MAKE MUCH OF THIS
PERIOD DIFFICULT POP/CLOUD WISE...WITH SMALL CHANGES IN EACH
DISTURBANCE CAUSING SIGNIFICANT DIFFERENCES. AS A RESULT...THERE IS
ONLY MEDIUM TO LOWER CONFIDENCE IN THIS LONG TERM FORECAST FOR
FRIDAY AND BEYOND. IT WILL LIKELY BE THAT MUCH OF THE EXPECTED
PRECIP FALLS ALONG AND S OF THE WI BORDER FROM SATURDAY AFTERNOON
THROUGH MONDAY MORNING. AT THE SAME TIME...IT IS DIFFICULT TO TAKE
THE SLIGHT CHANCE POPS OUT. GIVEN ALL THE UNCERTAINTY...WILL KEEP TS
POTENTIAL S OR ALONG THE WI BORDER THROUGH SUNDAY MORNING.

AS FOR SOME OF THE SPECIFICS...KEPT WITH LOW TEMPS NEAR 60F FRIDAY
NIGHT GIVEN GOOD WAA...WITH 850MB TEMPS TEMPORARILY RISING TO
15-20C. THIS WILL BE OUT AHEAD OF LARGE COOL DRY HIGH PRESSURE
SINKING IN FROM S CENTRAL CANADA FOR THE LATTER HALF OF THE WEEKEND.
BOTH THE ECMWF AND GFS ARE PRETTY AGGRESSIVE WITH THE NEXT CHANCE OF
GOOD RAIN /AND THUNDERSTORMS/ FOR MONDAY AFTERNOON THROUGH TUESDAY.
KEPT THE MODEL CONSENSUS HIGH CHANCE POPS FOR MONDAY NIGHT...AND
INCLUDED TS IN THE HWO FOR MONDAY AFTERNOON AS A START.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 145 AM EDT WED SEP 4 2013

A COLD FRONT CURRENTLY DROPPING S OVER LAKE SUPERIOR WILL QUICKLY
SWEEP ACROSS UPPER MI OVERNIGHT. AIR MASS AHEAD OF AND BEHIND COLD
FRONT IS RELATIVELY DRY...SUGGESTING VFR CONDITIONS WILL MOSTLY BE
THE RULE AT KIWD/KCMX/KSAW THRU THE FCST PERIOD. HOWEVER...IT NOW
APPEARS MORE LIKELY THAT NARROW RIBBON OF HIGHER DWPTS AHEAD OF
FRONT AND AUGMENTED BY RELATIVELY WARM LAKE WATERS AND SCT SHRA
PASSING OVER NRN LAKE SUPERIOR WILL RESULT IN A FEW HRS OF POST
FRONTAL LOW MVFR CIGS (PERHAPS BRIEF IFR)...ESPECIALLY AT KIWD/KSAW
WHERE GUSTY NNE WINDS WILL PROVIDE BETTER UPSLOPING. WITH HIGH PRES
BUILDING INTO THE UPPER LAKES TODAY BRINGING DRIER AIR AND
INCREASINGLY ANTICYCLONIC FLOW...CLOUDS WILL QUICKLY SCATTER OUT AND
CLEAR BY AFTN AT ALL TERMINALS.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 346 PM EDT TUE SEP 3 2013

A STRONG COLD FRONT WILL DIVE ACROSS LAKE SUPERIOR LATE
TONIGHT...BRINGING A WIND SHIFT FROM WSW TO NNE. WINDS BEHIND THE
FRONT /ARRIVING AROUND 8-10Z/ WILL BE PRIMARILY NORTH-NORTHEAST AT
20-30 KNOTS...WITH A FEW GUSTS TO AROUND 35 KNOTS POSSIBLE. ONCE THE
HIGH OVER MANITOBA AND SASKATCHEWAN REACHES THE UPPER LAKES...THE
PRESSURE GRADIENT SLACKENS AND WINDS GENERALLY DIE DOWN TO LESS THAN
25 KNOTS. THE FAR EASTERN LAKE WILL SEE WIND GUSTS REMAIN BETWEEN
25-30 KNOTS UNTIL EARLY WEDNESDAY EVENING.

OTHERWISE...WINDS FOR THE REMAINDER OF THE FORECAST PERIOD WILL
REMAIN LESS THAN 20 KNOTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MCD
LONG TERM...KF
AVIATION...ROLFSON
MARINE...MCD
Hazardous weather outlook, Sep 4, 4:05 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
405 AM EDT WED SEP 4 2013

MIZ005-006-051200-
MARQUETTE-ALGER-
405 AM EDT WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HIGH SWIM RISK IS EXPECTED TODAY AT THE LAKE SUPERIOR BEACHES OF
MARQUETTE AND ALGER COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY...AND AGAIN
MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001>004-007-009>014-084-085-051200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
405 AM EDT WED SEP 4 2013 /305 AM CDT WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE LATE TONIGHT ACROSS INTERIOR WESTERN UPPER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT...AND AGAIN
MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-051200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
405 AM EDT WED SEP 4 2013 /305 AM CDT WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT ACROSS WESTERN LAKE
SUPERIOR...AND ACROSS ALL OF LAKE SUPERIOR FRIDAY THROUGH SATURDAY
AND AGAIN MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-051200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
405 AM EDT WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY NIGHT
AND AGAIN MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

Nearby

Beach Hazards Statements in Michigan, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.